Alert archive / Illinois / Flash Flood Warnings in 2025

Flash Flood Warning 12, NWS Lincoln, IL

July 15, 2025Clay County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 15, 2025, 4:39 PM CDT for Clay County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2025, 4:39 PM CDT (21:39 UTC)
Expired
Jul 15, 2025, 7:45 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 96 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WGUS53 KILX 152139
FFWILX
ILC025-160045-
/O.NEW.KILX.FF.W.0012.250715T2139Z-250716T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
439 PM CDT Tue Jul 15 2025

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Clay County in south central Illinois...

* Until 745 PM CDT.

* At 438 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Louisville, Bible Grove, Iola and Hord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3869 8870 3871 8870 3874 8870 3875 8870
      3880 8870 3891 8869 3891 8839 3891 8838
      3891 8837 3878 8836

FLASH FLOOD...RADAR INDICATED

$$

07
2 follow-up statements
931 
WGUS73 KILX 160020
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
720 PM CDT Tue Jul 15 2025

ILC025-160045-
/O.CON.KILX.FF.W.0012.000000T0000Z-250716T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay IL-
720 PM CDT Tue Jul 15 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT THIS 
EVENING FOR NORTHWESTERN CLAY COUNTY...

At 719 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flooding impacts will continue, but no additional rainfall 
is expected.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Iola and Hord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3891 8847 3879 8846 3877 8867 3880 8870
      3882 8870 3890 8867

FLASH FLOOD...RADAR INDICATED

$$

07
330 
WGUS73 KILX 160041
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
741 PM CDT Tue Jul 15 2025

ILC025-160051-
/O.EXP.KILX.FF.W.0012.000000T0000Z-250716T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay IL-
741 PM CDT Tue Jul 15 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT THIS EVENING FOR 
NORTHWESTERN CLAY COUNTY...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

&&

LAT...LON 3891 8847 3879 8846 3877 8867 3880 8870
      3882 8870 3890 8867

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:58 PM CDT, 1 hour 41 minutes earlier. Its key messages:

  • Strong thunderstorms will develop across parts of central Illinois on Wednesday. The highest probability (15-30% chance) for severe weather will focus along and north of a Macomb to Bloomington line.
  • After mostly dry conditions Thursday night into Friday, rain chances will once again increase over the weekend.
  • Heat and humidity will build next week...with early projections suggesting heat index values climbing well above 100 degrees by next Tuesday.
Area forecast discussion, Jul 15, 2:58 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
258 PM CDT Tue Jul 15 2025

.KEY MESSAGES...

- Strong thunderstorms will develop across parts of central
  Illinois on Wednesday. The highest probability (15-30% chance)
  for severe weather will focus along and north of a Macomb to
  Bloomington line.

- After mostly dry conditions Thursday night into Friday, rain
  chances will once again increase over the weekend.

- Heat and humidity will build next week...with early projections
  suggesting heat index values climbing well above 100 degrees by
  next Tuesday.

&&

.DISCUSSION...
Issued at 223 PM CDT Tue Jul 15 2025

...Severe Weather Risk on Wednesday...

As a frontal boundary currently draped across the Upper Midwest
into the Plains sags southeastward, it will interact with a highly
unstable and weakly sheared environment to trigger scattered
strong to severe thunderstorms across mainly north-central
Illinois Wednesday afternoon and evening. Given surface dewpoints
rising into the middle to perhaps upper 70s, HREF mean SBCAPEs
reach 2500-3000J/kg by peak heating. Deep-layer wind shear has
been absent for the past couple of days: however, as a short-wave
trough ejecting E/NE out of the Rockies approaches, 0-6km bulk
shear is progged to increase to 20-30kt...with even higher values
in excess of 40kt focused further north across central/southern
Wisconsin. 12z HREF shows a high probability (40-60% chance) of
SBCAPEs exceeding 2000J/kg and 0-6km greater than 20kt along/north
of a Macomb to Bloomington line where SPC has highlighted a Slight
Risk for severe. CAMs still exhibit some timing and areal coverage
differences: however, based on latest water vapor imagery showing
the position of the short-wave, think the earlier models such as
the HRRR and NSSL WRF are more on target rather than the slower
NAM. As such, think a broken line of thunderstorms will develop
ahead of the slowly approaching cold front across eastern
Iowa/northwestern Illinois toward midday....then will advance
eastward across locations mainly along/north of I-72 during the
afternoon. Given severe weather parameters, think damaging wind
gusts in excess of 60mph will be the primary severe weather risk.
Further north where shear will be stronger, the chances for large
hail and a few tornadoes increase across far northern Illinois
into southern Wisconsin.

...Additional Storm Chances over the Weekend...

The cold front will settle southward through central Illinois on
Thursday...triggering additional showers and thunderstorms. Based
on the position of the frontal boundary, the greatest rain chances
on Thursday will materialize along/south of I-72 during the
afternoon, although the chance for severe weather will remain low.

The front will sink south of the region Thursday night into
Friday, setting up a period of slightly cooler/drier weather.
After that, the boundary will lift back northward and become
stationary within the quasi-zonal upper flow pattern over the
weekend. As individual short-wave troughs track eastward through
the zonal flow and interact with the boundary, scattered
thunderstorms will occur from time to time Friday night through
Monday. It is still too early to pinpoint any severe weather risks
during that time: however, it appears likely that a few locations
will see locally heavy rainfall. While the NBM is forecasting
widespread copious rainfall amounts, think this may be a bit
overdone due to questions regarding timing of the waves and exact
areal coverage of the corresponding convection. The 00z Jul 15
LREF seems to have a much more reasonable handle on the potential
rainfall...showing a 70-100% chance of greater than 1 inch tonight
through next Tuesday...and a 30-50% chance of more than 2 inches.
After that, ridging will build over the Midwest and summertime
heat and humidity will return in earnest next week. The latest NBM
guidance suggests high temperatures reaching the lower 90s and
heat index values exceeding 100 degrees across the board by next
Tuesday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1255 PM CDT Tue Jul 15 2025

1740z/1240pm radar shows widely scattered convection developing
across central Illinois...with the highest concentration focusing
along/east of I-57. Based on radar trends and latest RAP/HRRR
output, have opted to maintain PROB30 for thunder at all sites
except KPIA through 23z/00z. After that, storm coverage will
steadily decrease through the evening, followed by dry conditions
overnight into Wednesday morning. Given ample boundary layer
moisture and corresponding low LCLs, cloud bases were 1500-2500ft
upon initial development this morning. Bases have mostly improved
to low VFR as of midday, with MVFR lingering at just KDEC. Since
the atmosphere will be unchanged, think the same process will
unfold Wednesday morning, with SCT-BKN clouds at around 2500ft
forming by 15z. Any scattered convection will hold off until
afternoon. Winds will initially be S/SE at less than 10kt this
afternoon, then will veer to SW and increase to around 10kt
Wednesday morning.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 15, 3:03 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Tue Jul 15 2025

ILZ042>057-061>063-066>068-071>073-161100-
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
303 PM CDT Tue Jul 15 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will occur through this evening.
Cloud to ground lightning, locally heavy rain and gusty winds will
be the main risks from this activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions will push heat index values of 97 to 102
degrees Wednesday afternoon.

Scattered thunderstorms are expected Wednesday afternoon through
Friday afternoon, and again Saturday through Sunday. There is a
level 1 of 5 (marginal) risk for severe weather from mid Wednesday
afternoon into mid Wednesday evening north of I-70. The main risk
will be from damaging straight line winds, though frequent cloud to
ground lightning strikes and heavy rain are also expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ027>031-036>038-040-041-161100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-
303 PM CDT Tue Jul 15 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible until dusk mainly southeast
of the IL river. Cloud to ground lightning will be a risk from this
activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions will push heat index values 98 to 105
degrees Wednesday afternoon.

Scattered thunderstorms are expected Wednesday afternoon through
Thursday afternoon, and again Saturday through Sunday. There is a
level 2 of 5 (slight) risk for severe weather from mid Wednesday
afternoon into mid Wednesday evening north of a Rushville to
Bloomington line, and a level 1 of 5 (marginal) risk further south.
The main risk will be from damaging straight line winds, though
isolated tornadoes are possible. Frequent cloud to ground lightning
strikes and heavy rain are also expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

07

In the hours before

Special weather statement, Jul 15, 11:25 AM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1125 AM CDT Tue Jul 15 2025

ILZ031-037-038-041>057-061>063-066>068-071>073-160000-
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-
Crawford-Clay-Richland-Lawrence-
Including the cities of Eureka, Pekin, Bloomington, Normal, Havana,
Lincoln, Clinton, Monticello, Champaign, Urbana, Danville,
Beardstown, Petersburg, Winchester, Jacksonville, Springfield,
Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris,
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, Flora,
Olney, and Lawrenceville
1125 AM CDT Tue Jul 15 2025

...FUNNEL CLOUDS SIGHTED OVER EAST CENTRAL IL...

At 1107 AM, a funnel cloud was reported between Paris and Oakland.

Atmospheric conditions exist that favor the possible formation
of cold air funnel clouds. These occur in vertically developed
clouds, which usually are not associated with thunderstorms.
They may persist for an extended period before dissipating.

Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare instances these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud
approaches the ground.

Bumgardner

Nearby

Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.